Nebraska, 2023

Damaging Winds in Nebraska, April 13, 2023

April 13, 2023 · NWS LBF · 6 events in 4 counties and zones

A cold front initiated highly elevated showers and embedded thunderstorms during the late afternoon hours of April 14th. As this activity transitioned east, it produced strong gusty winds as high as 70 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cold front initiated highly elevated showers and embedded thunderstorms during the late afternoon hours of April 14th. As this activity transitioned east, it produced strong gusty winds as high as 70 MPH. In addition to gusty winds, dry lightning was also reported along with some blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 13, 2:49 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 13, 2:49 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
349 PM CDT Thu Apr 13 2023

.SYNOPSIS...
Issued at 349 PM CDT Thu Apr 13 2023

Key Messages:

-Critical fire weather conditions likely through mid evening.

-Isolated thunderstorms possible tonight. Storms will be high based
capable of dry lightning and gusty erratic winds.

-Limited precipitation will be possible Friday into Saturday.

-After cool temperatures Saturday, a gradual warmup Sunday into
Tuesday with a second cold front and increased precipitation chances
Wednesday night into Thursday.

H5 analysis from this morning had a closed low over far southwestern
Mississippi. This was south of a ridge of high pressure which
extended from Indiana, north into Ontario. West of this feature a
strong shortwave and trough of low pressure extended from southern
Idaho into southern California. Southwesterly flow aloft extended
from southern California northeast into western Nebraska and the
Dakotas this morning. Abundant mid and high level cloudiness
extended from the central Rockies into eastern Wyoming, far western
Nebraska, western South Dakota and North Dakota this afternoon. At
the surface, a stationary frontal boundary had sagged into far
north central Nebraska. This boundary was roughly in the vicinity of
Ainsworth, to north of Alliance Nebraska. A surface trough of low
pressure extended from Valentine to just east of Imperial Nebraska.
Across the panhandle into the highway 61 corridor, high clouds were
present while east of this route, skies were mostly clear to partly
cloudy. Very warm temperatures were present for most of the area
this afternoon and 3 PM CT temperatures ranged from 69 degrees at
Gordon to 90 degrees at Broken Bow, Imperial and North Platte.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 349 PM CDT Thu Apr 13 2023

Tonight through Friday night...Isolated, high based,
showers with an embedded thunderstorm or two will be possible early
this evening along a corridor from southwestern into north central
Nebraska. These showers should fire in the vicinity of a weak
surface trough, mentioned above. The latest hires NAM develops a
corridor of elevated instability INVOF the trough with CAPES
approaching 750 J/KG late this afternoon. Mid level lapse rates are
very steep this afternoon across the area with a well established
mixed layer. Looking at the sounding for KLBF from 12z, it is very
dry in the lowest 300mb of the sounding this morning. Cloud bases
for any storms which do develop will be well above 10000 FT AGL.
Given the expansive dry layer below 10000 FT AGL, gusty winds will
be the main threat with any storms which do develop. In addition,
there may be a threat for dry lightning, which could lead to fire
starts (more in the fire section below). The front will be forced
south into western, then southwestern Nebraska overnight. At the
same time, surface low pressure will track from northeastern
Colorado into northwestern Kansas. Behind the front mid level lift
will increase late tonight, bringing an increased threat for showers
across the northern half of the forecast area. As for frontal timing
tonight, the cold front will move very slowly overnight and will
clear the forecast area around daybreak Friday morning. This will
play havoc on high temps Friday with most locations seeing highs
early with steady temps for highs. For North Platte, the low tonight
will be around 50 with a high in the lower 50s for Friday. A
secondary round of precipitation will develop Friday night into
Saturday as the mid level trough crosses the central plains. As the
trough enters eastern Kansas, a closed low will develop and this
will spread a broad shield of precipitation into eastern Nebraska
and Iowa. Behind the front Friday night, temperatures will be cool
enough to support snow. QPF's will remain light however, thanks to
convection INVOF the front in southeastern Nebraska, which will
limit available moisture for snow in central and western Nebraska.
Also, with the past 3 days seeing readings in the upper 80s, have a
hard time believing snow will be able to accumulate on roadways.
That being said, any snow which could accumulate would have to fall
during the nighttime hours and would be confined to grassy surfaces.

.LONG TERM...(Saturday through Thursday)
Issued at 349 PM CDT Thu Apr 13 2023

The upper level trough will track into the mid Mississippi valley
on Saturday night. Dry air and cold air advection will lead to
lows in the 20s, which will be the coldest temps this forecast
period. Sunday will start out windy with diminishing winds in the
afternoon as high pressure builds into western Nebraska. Sunday
will be seasonal with highs in the upper 50s to lower 60s. Ridging
will build back into the area Monday, then transition east of the
area on Tuesday as a trough of low pressure approaches the west
coast. Highs both days will be in the 70s with readings
approaching 80 on Tuesday. A cold front will pass through the area
Tuesday night with a threat for precipitation carrying over into
Thursday. Readings will be cooler both days with highs in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Apr 13 2023

VFR conditions this afternoon. There will be an isolated chance of
showers and thunderstorms across western and north central
Nebraska late afternoon and evening, with rain and isolated
thunderstorms possible Friday morning, generally across northern
and western Nebraska. There is the potential for gusty, erratic
winds near the thunderstorms. Surface winds this afternoon will
gust near 10 to 15 kts across northern Nebraska, generally out of
the south, but areas across the far northern Sandhills may see a
switch to the north. For the rest of the area winds will be
stronger around 15 to 20 kts with gust up to 30 kts. Across parts
of southwest and central Nebraska there will be a brief period,
generally after midnight, of LLWS out of the southwest around 30
kts. MVFR to even IFR conditions will be possible Friday morning
across western into north central Nebraska, including KVTN and
KLBF terminals.

&&

.FIRE WEATHER...
Issued at 349 PM CDT Thu Apr 13 2023

Critical fire weather conditions will continue through mid
evening across western and north central Nebraska. Along a
corridor from around Hayes Center, to just east of Valentine,
isolated thunderstorms may develop between 5 to 9 PM CT. These
storms will be high based and capable of dry lightning and gusty
erratic winds in the vicinity of storms. The threat for
thunderstorms is expected to end by late evening. Overnight, a
cold front will slowly track through the forecast area. Much
cooler temperatures are expected Friday and Saturday along with a
threat for showers. Conditions will dry out quickly Sunday, Monday
and Tuesday across the area. Minimum relative humidity Sunday,
Monday and Tuesday will bottom out in the 15 to 25 percent range.
Winds on Tuesday will be the strongest and critical to near
critical fire weather conditions have a decent chance of
occurring.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
NEZ204-206-208>210-219.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Gomez
FIRE WEATHER...Buttler
Hazardous weather outlook, Apr 13, 2:14 PM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
314 PM CDT Thu Apr 13 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-142015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
314 PM CDT Thu Apr 13 2023 /214 PM MDT Thu Apr 13 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Late Afternoon and Tonight.

A Red Flag Warning remains in effect until 9 PM CDT for all of
central and western Nebraska. The combination of low relative
humidity, dry fuels, and gusty south to southwesterly winds of 30mph
to 40mph will result in critical fire weather conditions, especially
south of Highway 20.

Isolated thunderstorms late afternoon and evening may produce gusty,
erratic winds within the vicinity of thunderstorms, along with the
possibility for dry lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms on Friday generally along and east of HWY 183.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 13, 4:37 PM CST, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
537 PM CDT Thu Apr 13 2023

NEZ059-132315-
Lincoln NE-
537 PM CDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of western Lincoln
County through 615 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wallace, or 23 miles southwest of North Platte, moving
north at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Sutherland Reservoir State Recreation Area around 550 PM CDT.
  Sutherland and Hershey around 555 PM CDT.

Other locations impacted by this storm include Coker, O'Fallons and
Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 14.
 Interstate 80 in Nebraska between mile markers 153 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4085 10103 4092 10124 4138 10121 4136 10062
TIME...MOT...LOC 2236Z 202DEG 44KT 4095 10115

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Taylor
Special weather statement, Apr 13, 4:44 PM CST, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
544 PM CDT Thu Apr 13 2023

NEZ024-025-036-037-132330-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
544 PM CDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of southeastern Hooker,
northwestern Logan, northeastern McPherson and Thomas Counties
through 630 PM CDT/530 PM MDT/...

At 544 PM CDT/444 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Tryon, moving north at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thedford, Highway 83 crossing The Dismal River, Natwick and Norway.

This includes the following highways...
 Highway 2 between mile markers 197 and 220.
 Highway 83 between mile markers 133 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 10078 4207 10030 4151 10072 4161 10095
      4208 10081 4208 10075
TIME...MOT...LOC 2244Z 202DEG 44KT 4167 10082

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Taylor

The radar

The North Platte radar (KLNX), 93 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
April 13, 5:00 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -100.770

Thunderstorm wind gusts of 71 MPH were reported at the North Platte Regional Airport.

Thunderstorm Wind, Cherry

When
April 13, 5:15 PM CST
Where
Cherry County, 7.7 mi E of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.290, -100.470

Emergency manager reports blowing dust with winds estimated at 60 MPH.

Thunderstorm Wind, McPherson

When
April 13, 5:40 PM CST
Where
McPherson County, 13.49 mi NNE of Ringgold
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.710, -100.740

Public reports thunderstorm wind gusts around 70 MPH with blowing dust and little to no rainfall.

Thunderstorm Wind, Lincoln

When
April 13, 5:48 PM CST
Where
Lincoln County, 3.49 mi S of North Platte
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.100, -100.770

Public reports areas of blowing dust with winds estimated at 70 MPH.

Thunderstorm Wind, Lincoln

When
April 13, 6:09 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.160, -101.130

Trained spotter reports thunderstorm wind gusts to around 60 MPH at this location.

Thunderstorm Wind, Brown

When
April 13, 6:20 PM CST
Where
Brown County, Long Pine
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.530, -99.700

Thunderstorm wind gusts, estimated at 60 MPH, damaged several calving sheds at this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094833, 1094834, 1094835, 1094836, 1094839, 1094832.